Keeping positive attitude, 20-year-old plans to finish high school
At her Torbay home, Shawna Coffin displays some of the many medications she must take daily to help her manage her psoriasis.
— Photo by Joe Gibbons/The Telegram
Dealing with the skin condition known as psoriasis created numerous hardships for Shawna Coffin since she first noticed the appearance of unexpected rashes and swelling.
“I had it everywhere, from the top of my head to my feet, like everything, and then I lost all my hair,” said Coffin, seated at her kitchen table.
But now, after a year of taking a new medication to treat the incurable disease, the 20-year-old Torbay resident says she feels more optimistic about her life.
According to the Psoriasis Society of Canada, the disease causes red patches to develop on the skin. It often affects the scalp and can lead to hair loss. Oct. 29 is World Psoriasis Day. Coffin last spoke with The Telegram in 2008.
When she was 15 and living with her family in Flatrock, Coffin noticed red rings developing around her eyes. Initially, it was thought she had developed an allergy to metals, leading to some drastic measures that included removing metal from her pants and avoiding its use for meal preparation.
“It just kept getting worse and worse, and then my eyes (were swollen) shut and I couldn’t see at all, and I had excruciating pain in my legs,” she said.
It was eventually determined Coffin had psoriatic arthritis, dermatomyositis and lupus, with the latter accounting for the swelling she experienced. Dermatomyositis is known to cause weakness, severe muscle pain and skin rashes.
The ailments affected her ability to complete simple tasks like squeezing toothpaste out of a container.
In the fall of 2007, she spent more than 30 days in hospital. Treatments were eventually found, but Coffin had to visit a hospital every second day.
Did much better after beginning certain drug
“They were kind of looking for medications that could control the whole thing, so that went on forever ... I had my ups and downs.”
In one school year, Coffin was forced to miss 109 days of classes. She wore a wig at times and gained weight after taking a steroid medication. Coffin would request to sit in the back of the room so classmates would not have to look at the rashes linked to her psoriasis.
When she was first admitted to the Janeway Childrens Hospital in St. John’s, Coffin stayed in the cancer ward.
“I’d seen a lot of people that had it a lot worse than me, so I used to just go to school and tough it out.”
Back to school
A year ago, Coffin was getting fitted for a motorized wheelchair because she was having trouble with walking. Around the same time, she began taking a drug called ustekinumab (known commercially as Stelara).
“Since then, I’ve been really, really well,” said Coffin. “I’m actually able to go out and do things.”
Because of her health, Coffin didn’t complete the credits necessary to graduate from high school. If her current medication continues to work, she’s says she’s optimistic about completing the courses necessary to do so.
“I’ve gotten a lot more confidence back than I used to have. I’m not afraid to go out or anything, or people staring at me. That’s all great, but I still have my bad days. ... I kind of have to pace myself on what I do. If I go out for a full day, then I probably have to be in bed the next day. It depends on how much exercise I do.”
Coffin said her family — parents Faron and Roseanna Coffin and brother Thomas Coffin — has been a big help throughout her ordeal. Coffin’s father catches fish for half the year on Fogo Island, her birthplace, so at times her mother Roseanna is tasked with handling most hospital visits.
“They’ve been through everything,” she said, noting her mother too dealt with health problems as a youth. “She kind of understands absolutely everything I go through, which is great.”
People coping with psoriasis should never feel alone, according to Coffin.
“I kind of felt like I was the only young person, and like everyone else didn’t understand what I was going through, but there are people out there.”
She said it’s best to avoid feeling self-conscious and to remember there are others in the world dealing with more serious conditions.
“I try my best not to complain and be positive.”